Alert archive / Nebraska / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS North Platte, NE

January 24, 202113 counties in Nebraska

NWS North Platte, NE issued this winter storm watch at Jan 24, 2021, 2:41 AM MST for 13 counties in Nebraska. It took effect at Jan 24, 2021, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 24, 2021, 2:41 AM MST (09:41 UTC)
In effect from
Jan 24, 2021, 11:00 PM MST
Expired
Jan 24, 2021, 12:16 PM MST
In force
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Blaine County, NE, Chase County, NE, Custer County, NE, Frontier County, NE, Hayes County, NE, Hooker County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Perkins County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 81 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS43 KLBF 240941
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
341 AM CST Sun Jan 24 2021

...Winter Storm Watch...

NEZ024>026-035>038-057>059-069>071-250000-
/O.NEW.KLBF.WS.A.0001.210125T0600Z-210127T0600Z/
Hooker-Thomas-Blaine-Arthur-McPherson-Logan-Custer-Keith-Perkins-
Lincoln-Chase-Hayes-Frontier-
Including the cities of Mullen, Thedford, Halsey, Dunning, 
Purdum, Brewster, Arthur, Tryon, Ringgold, Stapleton, Broken Bow,
Ogallala, Paxton, Grant, North Platte, Champion, Enders, 
Imperial, Wauneta, Hayes Center, Curtis, Eustis, and Maywood
341 AM CST Sun Jan 24 2021 /241 AM MST Sun Jan 24 2021/

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8
  inches possible.  

* WHERE...Portions of central, north central, southwest and west 
  central Nebraska.

* WHEN...From late tonight through Tuesday evening.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Winds expected to remain relatively light.
  From the northeast at 10 to 15 mph with gusts up to around 20
  mph or so. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf

Taylor/Jurgensen
1 follow-up statement
794 
WWUS43 KLBF 241916
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
116 PM CST Sun Jan 24 2021

...SNOW IS HEADING FOR WESTERN AND NORTH CENTRAL NEBRASKA...

Two winter weather systems will affect western and north central
Nebraska. The first, Monday, and the second, Tuesday. This will
lead to significant snowfall in many areas.

NEZ038-059-070-071-251030-
/O.UPG.KLBF.WS.A.0001.210125T0600Z-210127T0600Z/
/O.NEW.KLBF.WW.Y.0002.210125T0600Z-210127T0600Z/
Custer-Lincoln-Hayes-Frontier-
Including the cities of Broken Bow, North Platte, Hayes Center, 
Curtis, Eustis, and Maywood
116 PM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT CST TUESDAY NIGHT...

* WHAT...2 to 5 inches of snow is expected Monday with an
  additional 2 to 4 inches Tuesday for total snow accumulations of
  4 to 9 inches.

* WHERE...Custer, Lincoln, Hayes and Frontier Counties.

* WHEN...From midnight tonight to midnight CST Tuesday night.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ024>026-035>037-057-058-069-251030-
/O.UPG.KLBF.WS.A.0001.210125T0600Z-210127T0600Z/
/O.NEW.KLBF.WW.Y.0002.210125T0600Z-210127T0600Z/
Hooker-Thomas-Blaine-Arthur-McPherson-Logan-Keith-Perkins-Chase-
Including the cities of Mullen, Thedford, Halsey, Dunning, 
Purdum, Brewster, Arthur, Tryon, Ringgold, Stapleton, Ogallala, 
Paxton, Grant, Champion, Enders, Imperial, and Wauneta
116 PM CST Sun Jan 24 2021 /1216 PM MST Sun Jan 24 2021/

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ TONIGHT TO MIDNIGHT CST /11 PM MST/ TUESDAY NIGHT...

* WHAT...2 to 4 inches of snow is expected Monday with an
  additional 2 to 4 inches Tuesday for total snow accumulations of
  4 to 8 inches.

* WHERE...Portions of north central, southwest and west central 
  Nebraska.

* WHEN...From midnight CST /11 PM MST/ tonight to midnight CST 
  /11 PM MST/ Tuesday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ022-023-027>029-056-251030-
/O.NEW.KLBF.WW.Y.0002.210125T0600Z-210127T0600Z/
Garden-Grant-Loup-Garfield-Wheeler-Deuel-
Including the cities of Oshkosh, Lewellen, Hyannis, Taylor, 
Burwell, Bartlett, Ericson, Chappell, and Big Springs
116 PM CST Sun Jan 24 2021 /1216 PM MST Sun Jan 24 2021/

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ TONIGHT TO MIDNIGHT CST /11 PM MST/ TUESDAY NIGHT...

* WHAT...2 to 3 inches of snow is expected Monday with an
  additional 1 to 3 inches Tuesday for total snow accumulations of
  3 to 6 inches.

* WHERE...Portions of north central, panhandle and west central 
  Nebraska.

* WHEN...From midnight CST /11 PM MST/ tonight to midnight CST 
  /11 PM MST/ Tuesday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Call Nebraska 511 for the latest road information.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 10:05 PM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Jan 23, 10:05 PM MST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1105 PM CST Sat Jan 23 2021

.UPDATE...
Issued at 336 PM CST Sat Jan 23 2021

A COOP observer report of icy roads near Atkinson has prompted a
winter weather advisory overnight. A cold front moving east
overnight could transition the drizzle to snow but not for several
hours.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CST Sat Jan 23 2021

Satellite and the short term models suggest a disturbance across WY
this afternoon will move east through wrn and ncntl Nebraska tonight
producing light snow. The snow will be operating on weak upper level
dynamics and an arctic cold front dropping south through MT. The
short term model blend was the basis for chance to likely POPs with
snow accumulations of an inch or less. This snow should be east of
the area by Sunday morning. NDOR cams are picking up on freezing
drizzle east of highway 83 this afternoon. Until the better lift
moves in tonight, areas of light freezing drizzle are in the
forecast across parts of ncntl Nebraska.

Cloudy skies continue Sunday and arctic high pressure will back into
wrn and ncntl Nebraska. The temperature forecast tonight and Sunday
leans on the short term model plus bias correction which suggested
lows in the teens and 20s and highs in the 20s and 30s. Cloud cover
tonight and Sunday should limit the radiative cooling and heating
effects.

An upper level disturbance, currently affecting the West Coast will
move east and be located across wrn KS and the ern Colorado Plains
by 12z Monday. The short term model blend suggested an isolated
chance for snow showers affecting swrn and scntl Nebraska Sunday
night into early Monday morning. The temperature forecast continues
to lean on the short term model blend plus bias correction for lows
in the teens.

.LONG TERM...(Monday through Saturday)
Issued at 313 PM CST Sat Jan 23 2021

A storm system operating across the West Coast today will move
through KS Monday followed by a second system Tuesday representing
what could be a 48 hour snow event for parts of western and ncntl
Nebraska. Temperatures aloft are very favorable for snow growth
with h700mb temperatures around -13C. Light winds may result in
fluffy snow accumulations.

The ECM operational and it's statistical guidance are the heavy
hitters suggesting 6 to 12 inches of snow across swrn Nebraska but
the ECM ensemble and other models suggest about half of that, or 3
to 6 inches. The best forcing will be across KS and sern Nebraska,
close to the track of the h700mb low. The models are in excellent
agreement tracking this low east-northeast through KS and sern
Nebraska. The forecast follows a blended approach for 3 to 6 inches
of snow, mainly across swrn Nebraska, beginning early Monday morning
and continuing through Tuesday afternoon and beyond. The second
system may produce additional light snow Tuesday night.

1030 mb arctic high pressure centered over nrn Alberta, Saskatchewan
and the scntl Northwest Territory this afternoon will build into the
Upper Midwest forming block Monday through Wednesday. This will
provide plenty of cold air across Nebraska and slow the exit of the
second storm system. Temperatures should remain below freezing
Monday through Wednesday in most areas. Once this high pressure
moves east Thursday and Friday, temperatures will begin to recover
back into the 30s and 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1105 PM CST Sat Jan 23 2021

A band of light snow will continue to move through southwest and
central Nebraska early in the overnight, resulting in reduced
visby. Stratus will be slow to clear out the rest of the forecast
area, which will keep MVFR at most terminals through at least
24/18z. Some partial clearing is possible Sunday afternoon across
the northwest. Winds will primarily be under 10 kts during the
forecast period, transitioning from north to east then eventually
south.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM CST Sunday for NEZ006>010-
026>029-038.

&&

UPDATE...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Gomez/Snively
Hazardous weather outlook, Jan 23, 2:39 PM MST, 12 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
339 PM CST Sat Jan 23 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-242145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
339 PM CST Sat Jan 23 2021 /239 PM MST Sat Jan 23 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A Winter Weather Advisory is in effect tonight for areas of
freezing drizzle affecting north central Nebraska.

Light snow is possible once again this evening across the eastern
Panhandle, western Sandhills, and into portions of southwest
Nebraska. New snow accumulations of up to one inch are possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Accumulating snow chances will exist Monday and Tuesday as a
storm system tracks across the Central Plains. Snow totals of
2 to 4 inches are possible in southwest Nebraska. Continue to
monitor the forecast for the latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 12:16 PM MSTWinter Weather AdvisoryLBFArthur, Blaine, Brown, Chase, Custer, Deuel and 16 more41 hr

Nearby

Winter Storm Watches in Nebraska, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.